Question: hi, I’m 22 yrs old and i had ultrasound to see why i haven't come on my period as doctor reckon he can feel a 7 month baby but prob is she didn't go higher then my ovaries so could she of missed it as i have thinking of uterus as well it so stressful not knowing as my belly rock hard and big and we can feel something. A. (UK)
Answer: Your question lacks a lot of important details, something that will make it difficult for me to give you a definitive answer. You have not said how long it has been since you stopped having a period. Have you done a urine pregnancy test and what were the results? More crucially, you have not said what the ultrasound scan actually showed. Was the doctor able to see the womb? Did she see the ovaries and if so, were they normal?
What I can say categorically is that, if the uterus was seen and it appeared empty then you are extremely unlikely to be pregnant. In such a case, the absence of your periods is caused by something else and that’s what needs to be investigated. If on examination there appears to be a mass arising from your pelvis and a pregnancy has been ruled out, the other possibility is a large fibroid. This would not cause you to miss your periods and a fibroid of a large size at such a young age is extremely rare. Another possibility is an ovarian cyst but that is easily seen on an ultrasound scan. It is entirely possible that there is nothing in the pelvis and the impression of a pregnancy or swelling is in fact artefactual. I am sorry not to be able to help further but as you can see I’m constrained by lack of details. I hope you will have this sorted soon.
Ditide for polyhydramnios in pregnancy?
Question: I have a pregnancy of 30 weeks and 3 days. I have sugar problem. The last ultrasound report seen polyhydramnios(++)and doctor advise the medicine Ditide. Please inform the causes & effects of this on mother as well baby. A.S. ((India)
Answer: Ditide is a combination of two diuretics namely Triamterene and Benzthiazide. As a general principle, diuretics are not used in pregnancy. Whilst there is no evidence that Triamterene could have any harmful effect on the baby, there is some evidence to suggest that Benzthiazide may be associated with increase in fetal abnormalities. However, more important in your specific case is the fact that Ditde is completely the wrong medicine to deal with your problem. It will not be effective and, as I mentioned earlier, it could even cause harm. I am very surprised that a qualified doctor could prescribe a diuretic to deal with polyhydramnios.
You have mentioned in your question that you have a ‘sugar problem’. That suggests to me that you have developed gestational diabetes. That will almost certainly be the cause of the excessive amniotic fluid (polyhydramnios). Uncontrolled gestational diabetes can cause serious problems especially for the baby. You need to see a qualified doctor urgently, ideally a specialist, to plan the management of the rest of your pregnancy. Your blood sugar needs to be properly controlled. This may take the form of just dietary adjustment but there is a real possibility you will need to go on insulin injections. Do not use Ditide and, you clearly need to change your doctor.
Question: I’ve undergone lipo-theraphy or ultra lipo (this method uses high ultra sound waves concentrated on the areas where you want fat to be dissolved), in my case I want to slim down my tummy area. I already had done 4 sessions before I discovered that I am 6 weeks pregnant. Now, I’m worried if it affects the baby inside my womb. Please help. Thank you. J. (Philippines)
Answer: It is rather difficult to give a definitive answer because I do not have the specifics of the ultrasound treatment you had. To be able to give an informed opinion I need to at least have the ultrasound frequencies used, the duration and probably more important, have what is known as the ‘Thermal Index’ and the ‘Mechanical Index’.
Having said all that, I think it is reasonable for me to assume that this treatment you had is very unlikely to have had any adverse effect on the pregnancy. For one, adverse effects from ultrasound of whatever kind is something that has yet to be reliably reported despite widespread use over the last five decades. There is also the fact that your treatment was on the abdominal wall which is some distance from the lower depths of the pelvic cavity which is where such an early pregnancy would be located. In all likelihood there has been no effect on the developing fetus.
Question: Hi, i am 25 now i have a daughter 8 years old from certain some year i got some problem. Regarding my second issue i have a missed abortion after that i found i have a cysts in my ovary 8 cm now i have a pain in my back,lower abdominal and i always feel very tired all the time. Is it can be caused cancer? S.M. (India)
Answer: Unfortunately I did not understand your first question. Regarding your second question, the 8 cm ovarian cyst is a rather large one. Looking at your age, the possibility of cancer is very small indeed. However, the size of the cyst means it is prone to complications such as torsion. This kind of complication can cause quite severe acute pain creating a surgical emergency.
I’m not sure your abdominal pain and backache are caused by the cyst. Contrary to popular belief, ovarian cysts rarely cause pain. I would, however, strongly advise you to seek medical attention for further tests and evaluation. I have a feeling that you are likely to be offered surgery to remove the cyst. If the appropriate expertise is available, the cyst can be removed laparoscopically (by keyhole surgery) which allows for a much quicker recovery.